Mississippi, 2002

Damaging Winds in Mississippi, August 25, 2002

August 25, 2002 · NWS JAN · 7 events in 6 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 25, 9:15 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 25, 9:15 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SUN AUG 25 2002

UPDATED ZONES TO INCREASE POPS/LOWER HIGHS FOR ALL BUT SE COUNTIES
REST OF TODAY. MCS/LINE OF THUNDERSTORMS WAS MOVING SOUTHEAST AT 25
MPH INTO MOST OF NE LA AND SW/CENTRAL/NE MISSISSIPPI ZONES. THIS
LINE HAS WEAKENED SOMEWHAT AND SHOULD REDEVELOP OVER SERN COUNTIES
DURING THE AFTERNOON AND EVENING. INCREASING UPPER DIVERGENCE AND
ABUNDANT MOISTURE(2.1PWAT AT 12Z) ENABLING MCS TO HOLD TOGETHER.
LOCATIONS THAT CAN MANAGE A 92/75 THIS AFTERNOON COULD SEE CAPES
PUSH TO 4800+J/KG WITH LIFTED INDEXES OF -10C. MID LEVEL LAPSE RATES
EXPECTED NEAR 6.5C AND A GOOD THREAT OF MICROBURST WIND PRODUCTION.
REF. SPC DAY 1 OUTLOOKS.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 25, 7:04 AM CST, 3 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
804 AM CDT SUN AUG 25 2002

...THUNDERSTORMS...
SOME THUNDERSTORMS MAY BE SEVERE TODAY AND TONIGHT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WEST MISSISSIPPI. AN UPPER
LEVEL STORM SYSTEM WILL PUSH A LINE OF THUNDERSTORMS ACROSS THE
AREA THIS MORNING. WIND GUST OVER 60 MILES AN HOUR...LARGE HAIL
AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE THUNDERSTORMS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EAST
MISSISSIPPI TODAY. THE SHOWERS AND THUNDERSTORM WILL BECOME MORE
NUMEROUS TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE
SEVERE...THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 40 MILES
AN HOUR...SMALL HAIL...AND VERY HEAVY RAINFALL.

A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE LOWER MISSISSIPPI.
AS TEMPERATURES WARM DURING THE DAY THUNDERSTORMS WILL BEGIN TO
DEVELOP. TONIGHT...THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AN
UPPER LEVEL STORM SYSTEM THAT IS EXPECTED TO PUSH THE
THUNDERSTORMS SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS
COULD LAST WELL INTO THE NIGHT TONIGHT ESPECIALLY ACROSS THE
SOUTHEAST PART OF MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 25, 10:45 AM CST
Where
Lawrence County, Monticello
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.117

Several trees were blown down in the area.

Thunderstorm Wind, Noxubee

When
August 25, 11:15 AM CST
Where
Noxubee County, 2 mi SE of Shuqualak
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
32.950, -88.567

Several trees and powerlines were blown down in the area.

Thunderstorm Wind, Kemper

When
August 25, 11:40 AM CST
Where
Kemper County, 10 mi N of De Kalb
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.917, -88.650

Several trees were blown down 2 miles south of the Noxubee/Kemper County line on State Road 39.

Thunderstorm Wind, Kemper

When
August 25, 11:40 AM CST
Where
Kemper County, Scooba
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
32.833, -88.433

Several trees were blown down between Wahalak and Porterville on US Highway 45.

Thunderstorm Wind, Newton

When
August 25, 12:00 PM CST
Where
Newton County, Newton
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.317, -89.167

High winds blew a large tree down, damaging a camper trailer and vehicle.

Thunderstorm Wind, Covington

When
August 25, 12:07 PM CST
Where
Covington County, Collins
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -89.550

Numerous trees and large limbs were blown down in the city.

Thunderstorm Wind, Jones

When
August 25, 12:45 PM CST
Where
Jones County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

Numerous trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316041, 5316042, 5316043, 5316044, 5316045, 5316046, 5316047.